Alert archive / North Carolina / Gale Warnings in 2024
Gale Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this gale warning at Sep 15, 2024, 3:35 AM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2024, 3:35 AM EDT (07:35 UTC)
- Expired
- Sep 15, 2024, 5:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
897 WHUS72 KILM 150735 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 335 AM EDT Sun Sep 15 2024 AMZ250-252-254-256-152000- /O.UPG.KILM.SC.Y.0043.000000T0000Z-240915T1800Z/ /O.NEW.KILM.GL.W.0009.240915T0735Z-240916T1800Z/ /O.UPG.KILM.GL.A.0009.240915T1800Z-240916T1800Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 335 AM EDT Sun Sep 15 2024 ...GALE WARNING IN EFFECT UNTIL 2 PM EDT MONDAY... * WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 12 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 2 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
2 follow-up statements
972 WHUS72 KILM 151923 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 323 PM EDT Sun Sep 15 2024 AMZ250-252-254-256-160330- /O.CON.KILM.GL.W.0009.000000T0000Z-240916T1800Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 323 PM EDT Sun Sep 15 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT MONDAY... * WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 12 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Until 2 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
580 WHUS72 KILM 152100 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 500 PM EDT Sun Sep 15 2024 AMZ250-252-254-256-160500- /O.CAN.KILM.GL.W.0009.000000T0000Z-240916T1800Z/ /O.NEW.KILM.TR.W.1008.240915T2100Z-000000T0000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 500 PM EDT Sun Sep 15 2024 ...TROPICAL STORM WARNING IN EFFECT... ...GALE WARNING IS CANCELLED... * WHAT...East winds 30 to 40 kt with gusts up to 50 kt and seas 7 to 12 ft. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...Tropical Storm force winds possible until Monday afternoon. * IMPACTS...Tropical storm force winds and hazardous seas will capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Sep 15, 1:39 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 15, 1:39 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
139 AM EDT Sun Sep 15 2024
.SYNOPSIS...
Unsettled weather will continue early this week as onshore flow
persists. Low pressure developing along a stalled front
offshore may attain some tropical characteristics before moving
back toward the coast. Regardless, the low is expected to bring
some gusty winds and heavy rainfall to portions of the region
through the first part of the week. A stalled upper low may keep
the weather unsettled through the remainder of the week.
&&
.UPDATE...
No big changes with the latest update.
&&
.NEAR TERM /THROUGH TODAY/...
High pressure ridging into the area from the north and slowly
developing low pressure along a front off the coast, will keep
moist air in place over the area through the forecast period.
This will result in abundant cloudiness and scattered showers
through the period. Lows tonight will be within a couple degrees
of 70, Highs Sunday will reach the lower 80s.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
Key messages:
*Confidence continues to increase with low pressure development
offshore tonight into Sunday, along with a track toward the
Carolinas coast Monday.
*Uncertainty remains as to where exactly this system crosses the
coast at this time since the track will be highly dependent on
where the low forms offshore.
*Wherever this system moves, heavy rainfall is likely mainly
near and northwest through east of the center (with peak
amounts in the 2-5 inch range possible).
*Gusty winds are also possible, especially on the northern side
of the low as a result of high pressure ridging in from the
north.
Discussion:
The GFS continues to remain the most aggressive and fastest of
the models with the offshore low coming ashore Monday morning.
Unfortunately some disparity remains between the other models
including the much slower/weaker ECMWF. There is also a chance
that the low attains tropical characteristics prior to moving
onshore. Regardless of the storm's characteristics there is an
increasing likelihood of impacts including coastal flooding,
rough maritime conditions, gusty winds, and heavy rainfall. The
current thinking is that areas generally east of an
Elizabethtown, NC to Georgetown, SC line will see 2 to 5 inch
amounts. Coastal areas will also likely see gusts to 30-40 mph
thanks to the strong Ely gradient between high pressure to the
north and the developing low. If the faster GFS scenario
prevails then conditions would improve by Monday night and
Tuesday with lower PoPs than what is currently advertised.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The old low is expected to continue lifting away from the
forecast area Tuesday night into Wednesday as the mid/upper
ridge north and northeast of the low slides off toward the east.
This will allow a trough to linger across the eastern U.S.,
possibly cutting-off and weakening through the upcoming weekend.
Higher PWATs could linger across the area supporting some PoPs
with an active sea breeze. Temperatures will recover during the
long term, and could be above normal Wed-Fri timeframe.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Much depends on the evolution of offshore low pressure but for
now we think it should remain east of the area through 06Z Mon.
This will maintain a moist onshore flow with prevailing MVFR to
VFR ceilings and periodic IFR ceilings. Periods of
showers/isolated storms are also expected to bring temporary
vsby restrictions, mainly near the coast. NE wind gusts to near
30 kt at times also expected, especially at the coastal
terminals (KILM/KCRE/KMYR).
Extended Outlook...High chances for rain and MVFR/IFR
conditions expected Sun night through early next week as the
pattern remains pretty stagnant. Developing offshore low
pressure could possibly directly impact the area which would
bring more significant restrictions and stronger winds. Should
see some improvement Wed/Thu.
&&
.MARINE...
Through Sunday...NE winds of 20 to 25 KT with higher gusts are
expected through the period. Seas of 5 to 7 feet will build
through Sunday afternoon, ranging from 8 to 11 FT northern water
to 6 to 10 feet southern waters.
Sunday through Thursday...Given the developing area of low
pressure offshore tonight into Sunday, along with ridging in
from the north, the potential for Gale Force winds continues to
increase. As a result, a Gale Watch has been posted for all
coastal waters from Sunday afternoon into Monday afternoon. If
the low is able to attain tropical characteristics then the Gale
headiness will be replaced. The track and timing of the low
remain problematic and the GFS remains the most aggressive and
quickest, while the ECMWF is much slower/weaker. Regardless of
how the low evolves this system will result in hazardous
maritime conditions. The general trend is for better maritime
conditions possibly as early as Tuesday, but more likely by
Wednesday into Thursday.
&&
.TIDES/COASTAL FLOODING...
Elevated astronomical tides and strong northeasterly winds will
lead to elevated tide levels and the potential for minor
coastal flooding at times through early next week. Offshore low
pressure could also have more of a direct impact on water
levels and coastal flooding with each high tide Sunday through
Monday.
Other - Rip Currents: Easterly waves will drive an elevated risk
of rip currents, especially for east and southeast facing
beaches through Monday. In addition, persistent northeasterly
winds will produce moderate to strong longshore currents.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 8 AM EDT Tuesday for NCZ106-108.
High Risk for Rip Currents from 6 AM EDT this morning through this
evening for NCZ106-108.
Beach Hazards Statement from 6 AM EDT this morning through
this evening for NCZ110.
SC...High Risk for Rip Currents from 6 AM EDT this morning through this
evening for SCZ054-056.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for AMZ250-
252-254-256.
Gale Watch from this afternoon through Monday afternoon for
AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...RJB
NEAR TERM...31
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...RJB
MARINE...SRP/31
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 14, 3:24 PM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 324 PM EDT Sat Sep 14 2024 AMZ250-252-254-256-151930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 324 PM EDT Sat Sep 14 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-151930- Coastal Brunswick- 324 PM EDT Sat Sep 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low pressure offshore could become a weak tropical cyclone and impact the area early next week with the potential for tropical storm-force winds and heavy rainfall. Moderate to high rip current risk through at least Monday. Minor coastal flooding possible during mainly the evening high tides through early week with a very low risk for moderate coastal flooding depending on the evolution of the offshore low pressure system. High Surf Advisory possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-151930- Coastal Horry-Coastal Georgetown- 324 PM EDT Sat Sep 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low pressure offshore could become a tropical cyclone and impact the area early next week with the potential for tropical storm-force winds and heavy rainfall. Moderate to high rip current risk through at least Monday. Minor coastal flooding possible during mainly the evening high tides through early week with a very low risk for moderate coastal flooding depending on the evolution of the offshore low pressure system. High Surf Advisory possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-151930- Inland New Hanover- 324 PM EDT Sat Sep 14 2024 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Minor coastal flooding possible during the evening high tide. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low pressure offshore could become a weak tropical cyclone and impact the area early next week with the potential for tropical storm-force winds and heavy rainfall. Minor coastal flooding possible along the lower Cape Fear River from Wilmington south with the evening high tides this weekend and possibly both daily high tides into early next week. There is also a very low risk for moderate coastal flooding depending on the evolution of the offshore low pressure system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-151930- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 324 PM EDT Sat Sep 14 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low pressure offshore could become a weak tropical cyclone and impact the area early next week with the potential for tropical storm-force winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-151930- Coastal Pender-Coastal New Hanover- 324 PM EDT Sat Sep 14 2024 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 1 AM SUNDAY TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Coastal Flood Advisory. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Low pressure offshore could become a weak tropical cyclone and impact the area early next week with the potential for tropical storm-force winds and heavy rainfall. Moderate to high rip current risk through at least Monday. Minor coastal flooding possible during mainly the evening high tides through early week with a very low risk for moderate coastal flooding depending on the evolution of the offshore low pressure system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IGB
In the hours before
Special weather statement, Sep 14, 10:03 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1003 PM EDT Sat Sep 14 2024
NCZ105-106-150230-
Coastal Pender NC-Inland Pender NC-
1003 PM EDT Sat Sep 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PENDER COUNTY
THROUGH 1030 PM EDT...
At 1003 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Edgecomb, or near Surf City,
moving west at 25 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Surf City, Hampstead, Topsail Beach, Topsail, Woodside, and Edgecomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 3441 7757 3440 7758 3433 7773 3450 7780
3452 7759 3448 7758 3447 7757 3447 7756
3446 7754 3444 7752
TIME...MOT...LOC 0203Z 070DEG 22KT 3448 7757
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IGBSpecial weather statement, Sep 14, 10:38 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1038 PM EDT Sat Sep 14 2024
NCZ105-150315-
Inland Pender NC-
1038 PM EDT Sat Sep 14 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PENDER COUNTY
THROUGH 1115 PM EDT...
At 1038 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Long Creek, or near Burgaw,
moving west at 20 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Point Caswell, Currie, Long Creek, Wards Corner, The Borough, Rooks,
Montague, Malpass Corner, St. Helena, and Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 3444 7791 3439 7823 3443 7823 3446 7818
3449 7821 3449 7822 3461 7820 3453 7791
TIME...MOT...LOC 0238Z 091DEG 20KT 3449 7798
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IGBLocal storm report, Sep 15, 12:28 AM EDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1228 AM EDT Sun Sep 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tstm Wnd Gst Johnny Mercer Pier 34.21N 77.80W
09/14/2024 M59 mph New Hanover NC Other Federal
59 mph wind gust measured at Johnnie Mercers Fishing
Pier.
&&
Event Number ILM2400332
ABWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:06 PM EDT | Beach Hazards Statement | ILM | Brunswick | 21 hr |
| Sep 14, 8:06 PM EDT | Rip Current Statement | ILM | New Hanover, Pender | 24 hr |
| Sep 14, 9:33 PM EDT | Areal Flood Advisory | ILM | New Hanover | 104 min |
| Sep 14, 10:03 PM EDT | Special Weather Statement | ILM | Pender | 27 min |
| Sep 14, 10:38 PM EDT | Special Weather Statement | ILM | Pender | 37 min |
| Sep 15, 3:25 AM EDT | Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 42 hr |
| Sep 15, 2:29 PM EDT | Coastal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 20 hr |
| Sep 15, 5:00 PM EDT | Tropical Storm Warning | ILM | Brunswick, New Hanover, Pender | 24 hr |
| Sep 15, 7:52 PM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 24 hr |
Nearby
Gale Warnings in North Carolina, 2024Every gale warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.